A 28-year-old African American man who recently started hemodialysis complains of profuse perspiration while eating. The sweating is not associated with specific foods and is recent in onset. Treatment with clonidine and oxybutynin has not helped. What do you suggest?
—JANE S. DAVIS, CRNP, Birmingham, Ala.

Post-hemodialysis sweating is noted in the medical literature. Other common complaints in this setting include nausea, vomiting, fatigue, and headaches. During hemodialysis, the changes in solute concentration and pH occur rapidly. Attempts by the body’s internal milieu to maintain homeostasis could explain many post-dialysis symptoms. The sweating may be a result of vasoactive mechanisms related to calcium, potassium, and phosphorous shifts associated with the procedure. Perhaps readers have experience with patient complaints of sweating after hemodialysis, an explanation for the etiology, or a recommendation for management.
—Virginia Joslin, PA-C, MPH (119-5)